Covid vaccine tip: Keep a haematologist on speed dial
Did you hear the joke about the guy in a remote town, who tried to find a haematologist during a lockdown? Trust me, it's not funny. Seriously though, if you're considering taking the Janssen vaccine, you may want to keep a haematologist on speed dial.
On pages 2-3 of the company's official Product Information, it is confirmed that fatal outcomes (a nicer way of saying 'deaths') have been reported due to thrombosis with thrombocytopenia syndrome following vaccination. If you think your local GP is well equipped to handle this serious medical condition, you may be in for a shock:
“Healthcare professionals should be alert to the signs and symptoms of thromboembolism and/or thrombocytopenia. Those vaccinated should be instructed to seek immediate medical attention if they develop symptoms such as shortness of breath, chest pain, leg pain, leg swelling, or persistent abdominal pain following vaccination. Additionally, anyone with neurological symptoms including severe or persistent headaches, seizures, mental status changes or blurred vision after vaccination, or who experiences skin bruising (petechia) beyond the site of vaccination after a few days, should seek prompt medical attention.”
“Thrombosis in combination with thrombocytopenia requires specialised clinical management. Healthcare professionals should consult applicable guidance and/or consult specialists (e.g., haematologists, specialists in coagulation) to diagnose and treat this condition.” (Sect. 4.4., p. 3)
Not to be outdone, AstraZeneca provides a similar warning on their Covid vaccine Product Information:
“Since medical management of a post-vaccine thrombosis with thrombocytopenia may be different from medical management of other thromboses, if a patient presents with thrombosis and/or thrombocytopenia after receiving a vaccine, healthcare professionals should consult applicable guidance and seek advice from a specialist haematologist to diagnose and treat this condition.” (Sect. 4.4, p. 4)
Therefore, it may be prudent to discuss this potential medical emergency with your GP before you take the jab, rather than after you take it.